Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 138, NWS Wichita, KS

June 19, 20185 counties in Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jun 19, 2018, 11:59 PM CDT for 5 counties in Kansas. It was in force for 65 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 19, 2018, 11:59 PM CDT (04:59 UTC)
Expired
Jun 20, 2018, 1:04 AM CDT
In force
65 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Barton County, KS, Ellsworth County, KS, Lincoln County, KS, Rice County, KS, Russell County, KS

The radar

The Wichita radar (KICT), 108 km from the middle of the area, began a volume at 05:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 20, 12:35 AM CDTTSTM WND GST 521 N Ellsworth, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 19, 10:07 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 5.0 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2018-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2016 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2018-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 107 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2016 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
1695 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
107 m²/s²
0-3 km storm-relative helicity
200 m²/s²
Significant tornado parameter
0.3
Supercell composite
5.9

Open this sounding in Storm Lab

The text

As transmitted.

393 
WUUS53 KICT 200459
SVRICT
KSC009-053-105-159-167-200615-
/O.NEW.KICT.SV.W.0138.180620T0459Z-180620T0615Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
1159 PM CDT TUE JUN 19 2018

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  Rice County in central Kansas...
  Southern Lincoln County in central Kansas...
  Ellsworth County in central Kansas...
  Southeastern Russell County in central Kansas...
  Eastern Barton County in central Kansas...

* Until 115 AM CDT.

* At 1157 PM CDT, severe thunderstorms were located along a line 
  extending from near Dorrance, to near Claflin, to 5 miles south of 
  Ellinwood, moving east to southeast at 40 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated. This storm has a history of producing 
           damaging winds.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Great Bend, Lyons, Ellsworth, Hoisington, Sterling, Ellinwood,
  Wilson, Claflin, Kanopolis, Little River, Chase, Holyrood, Bushton,
  Sylvan Grove, Geneseo, Dorrance, Beverly, Alden, Lorraine and
  Raymond.

# 
This includes Interstate 70 between Mile Markers 190 and 235.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3817 9792 3817 9818 3816 9822 3817 9822
      3817 9847 3826 9847 3826 9877 3902 9877
      3903 9793
TIME...MOT...LOC 0457Z 272DEG 34KT 3890 9863 3856 9852 3828 9859 

HAIL...<.75IN
WIND...60MPH
 
$$

KLEINSASSER
2 follow-up statements
350 
WWUS53 KICT 200539
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
1239 AM CDT WED JUN 20 2018

KSC009-167-200548-
/O.CAN.KICT.SV.W.0138.000000T0000Z-180620T0615Z/
Russell KS-Barton KS-
1239 AM CDT WED JUN 20 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN RUSSELL AND
EASTERN BARTON COUNTIES IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
central and south central Kansas.

LAT...LON 3817 9792 3816 9822 3817 9822 3817 9847
      3902 9849 3903 9793
TIME...MOT...LOC 0538Z 271DEG 34KT 3894 9808 3855 9806 3820 9816 

$$

KSC053-105-159-200615-
/O.CON.KICT.SV.W.0138.000000T0000Z-180620T0615Z/
Rice KS-Lincoln KS-Ellsworth KS-
1239 AM CDT WED JUN 20 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 AM CDT
FOR RICE...SOUTHERN LINCOLN AND ELLSWORTH COUNTIES...

At 1238 AM CDT, severe thunderstorms were located along a line
extending from 7 miles southwest of Beverly to 5 miles northeast of
Geneseo to near Sterling, moving east at 40 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated. The storm has a history of producing 
         damaging winds.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Lyons, Ellsworth, Sterling, Wilson, Kanopolis, Little River, Chase,
Holyrood, Sylvan Grove, Bushton, Geneseo, Beverly, Alden, Lorraine,
Raymond, Frederick, Westfall, Ellsworth Airport, Silica and Kanopolis
Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3817 9792 3816 9822 3817 9822 3817 9847
      3902 9849 3903 9793
TIME...MOT...LOC 0538Z 271DEG 34KT 3894 9808 3855 9806 3820 9816 

HAIL...<.75IN
WIND...60MPH
 
$$

KLEINSASSER
433 
WWUS53 KICT 200604
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
104 AM CDT WED JUN 20 2018

KSC053-105-159-200614-
/O.CAN.KICT.SV.W.0138.000000T0000Z-180620T0615Z/
Rice KS-Lincoln KS-Ellsworth KS-
104 AM CDT WED JUN 20 2018

...THE SEVERE THUNDERSTORM WARNING FOR RICE...SOUTHERN LINCOLN AND
ELLSWORTH COUNTIES IS CANCELLED...
    
The storms which prompted the warning have weakened below severe
limits, and have exited the warned area. Therefore, the warning has
been cancelled.  However gusty winds and heavy rain are still
possible with these thunderstorms.

A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
central and south central Kansas.

LAT...LON 3817 9792 3816 9822 3817 9822 3817 9847
      3902 9849 3903 9793
TIME...MOT...LOC 0602Z 272DEG 34KT 3893 9778 3854 9776 3819 9786 

$$

KLEINSASSER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 6:14 PM CDT, 5 hours 45 minutes earlier.

Area forecast discussion, Jun 19, 6:14 PM CDT, 5 hours 45 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
614 PM CDT Tue Jun 19 2018

.SHORT TERM...(This evening through Friday night)
Issued at 309 PM CDT Tue Jun 19 2018

Tonight:
A few showers/thunderstorms have flirted with northeast fringes of
the forecast area this afternoon. These isolated storms developed
in same axis as storms did yesterday. High res models show this
waning as convergence and convective focus shifts to
quasistationary boundary just north/northwest of forecast area.
Anticipate storms to develop on front shortly, with watch to
follow. Storms will gradually develop and spread southeast during
the night. Decent window for severe storms this even in central
KS, where 2000 J/kilogram MLCAPE and some middle level shear will
exist. Severe hail possible if discrete storms can develop on
front, but microburst winds are more likely along with some cold
pool gusts, especially early on. Later tonight instability
diminishes and expect storms to weaken towards daybreak, but given
upper support, do expect them to persist all night. 1.0-1.3 inch
rainfalls probable in parts of central KS where slow movement,
training and respectable precipitable water are likely. Forecast
amounts are less than half of the one hour flash flood guidance so
flood watch was not indicated, although would not be surprised if
an areal flood warning was issued.

Wednesday:
Rain/storms will persist on Wednesday as main lobe of energy
rotates around upper low, which should push front across all or
most of the eastern half of forecast area. Some strong/severe
storms possible ahead of the front, depending on amount of
instability which is less than certain. NAM MLCAPE is around 1600
J/kilogram at 2100 UTC while GFS is closer to 1000 J/kilogram.
Appears to be a lower end severe threat at this point.

Thursday-Friday:
With upper low continuing to rotate moisture into area, chances
for showers and storms will persist on Thu. Better chances will be
in eastern half of forecast area, while temperatures will be
highly dependent on amount of clouds, which is less certain, but
do anticipate highs well below normal. Some clearing Thu night but
middle level return flow may trigger some elevated precipitation
along western edge of forecast area. -Howerton

.LONG TERM...(Saturday through Tuesday)
Issued at 309 PM CDT Tue Jun 19 2018

Uncertainty is high over the weekend due to zonal flow aloft and
chaotic/weak flow at the surface. Location of any surface boundary
is suspect and convergence would likely be weak. Meanwhile
ripples in upper flow will likely trigger storms over the high
plains which may or may not reach the forecast area before
dissipating. Precipitation chances should ramp up Monday-Tuesday
as next upper low moves into the high plains making nocturnal
storm a bit more likely. -Howerton

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 600 PM CDT Tue Jun 19 2018

Aviation concern will be storms tonight.

Storms developed along the cold front late this afternoon and have
become more widespread over western KS but have been very slow to
move east. Additional storms are tracking out of eastern CO and
are associated with a decent upper wave rotating across the
Rockies. Feel that storms should stay west of our CWA for the next
couple of hours but will be on the move once the shortwave
approaches. Confidence is high that KGBD-KRSL will be affected
before 05z with storms then diving southeast eventually affecting
KHUT-KSLN-KICT generally after 06z. KRSL-KGBD will have the best
chance to see some severe storms with downburst winds and hail the
main threats. Heavy rain will also be likely with any of the
stronger showers and storms.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    70  85  65  82 /  60  30  20  20
Hutchinson      70  84  64  80 /  60  50  10  20
Newton          70  85  63  78 /  50  40  20  20
ElDorado        70  83  64  79 /  50  40  20  20
Winfield-KWLD   70  84  65  82 /  50  40  20  20
Russell         66  83  61  78 /  70  20  10  20
Great Bend      68  83  62  80 /  80  30  10  10
Salina          70  84  64  79 /  70  40  20  30
McPherson       70  84  63  79 /  60  50  10  20
Coffeyville     72  84  67  82 /  30  60  40  30
Chanute         73  83  66  80 /  30  50  30  30
Iola            73  83  65  79 /  30  50  30  40
Parsons-KPPF    72  84  66  82 /  30  50  40  30

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...PJH
LONG TERM...PJH
AVIATION...RBL
Hazardous weather outlook, Jun 19, 10:13 PM CDT, 1 hour 46 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
1013 PM CDT Tue Jun 19 2018

KSZ032-033-047>053-067>072-082-083-091>096-098>100-202200-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
1013 PM CDT Tue Jun 19 2018

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Thunderstorms will develop late this evening in central Kansas and
spread southeast during the night. Severe storms are possible this
evening roughly northwest of a line from Salina to McPherson and
Hutchinson. Winds to 65 mph and heavy rain are the main threats. Any
stronger storms that are isolated this evening could produce up to
golf ball sized hail. Strong storms are possible over the rest of
the area overnight, with winds to 50 mph and heavy rain the main
threat.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Storms will persist on Wednesday, with some severe storms possible
in the afternoon roughly east of I-35. The stronger storms could
produce winds to 65 mph and quarter sized hail.

Multiple rounds of storms are possible from Thursday through
Monday. Strong to severe storms are likely sometime during the
period. It is difficult to pinpoint times and locations of severe
threats during the period. However storms in general will be more
likely during the late night and early morning hours.

.SPOTTER INFORMATION STATEMENT...

There is slight chance of spotter activation northwest of a line
from Salina to Great Bend this evening.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

Howerton

In the hours before

Special weather statement, Jun 19, 9:19 PM CDT, 2 hours 40 minutes before
Special Weather Statement
National Weather Service Wichita KS
919 PM CDT TUE JUN 19 2018

KSZ033-048-049-200300-
Ellsworth KS-Lincoln KS-Saline KS-
919 PM CDT TUE JUN 19 2018

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northeastern Ellsworth County in central Kansas...
  Eastern Lincoln County in central Kansas...
  Saline County in central Kansas...

* Until 1000 PM CDT.

* At 916 PM CDT...National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from 5 miles
  northwest of Minneapolis, to Tescott, to 9 miles south of
  Lincoln... and moving southeast at 35 mph.

Wind gusts up to 55 mph are possible with these storms.

* Locations impacted include...
  Salina, Lincoln, Assaria, Gypsum, Brookville, Smolan, Beverly, New
  Cambria, Barnard, Falun, Glendale, Westfall, Salina Airport,
  Bridgeport and Kipp.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
central Kansas.

LAT...LON 3896 9793 3896 9738 3861 9737 3861 9791
      3903 9836 3918 9816 3922 9807 3922 9793
TIME...MOT...LOC 0219Z 309DEG 31KT 3917 9778 3900 9790 3890 9813

KLEINSASSER
Local storm report, Jun 19, 9:25 PM CDT, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
925 PM CDT TUE JUN 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0922 PM     TSTM WND GST     2 S BEVERLY             38.99N 97.98W
06/19/2018  E70 MPH          LINCOLN            KS   EMERGENCY MNGR

            ESTIMATED 65 TO 70 WITH SOME TREE BRANCHES
            DOWN.

&&
Local storm report, Jun 19, 9:47 PM CDT, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
947 PM CDT TUE JUN 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 PM     TSTM WND GST     7 SW WESTFALL           38.84N 98.07W
06/19/2018  M60 MPH          ELLSWORTH          KS   MESONET

            MESONET STATION K5ELW, 7 SW WESTFALL.

&&
Local storm report, Jun 19, 9:55 PM CDT, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
955 PM CDT TUE JUN 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     TSTM WND GST     7 SW WESTFALL           38.84N 98.07W
06/19/2018  M72 MPH          ELLSWORTH          KS   MESONET

            MESONET STATION K5ELW, 7 SW WESTFALL.

&&
Local storm report, Jun 19, 10:23 PM CDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1023 PM CDT TUE JUN 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0955 PM     TSTM WND GST     4 NNW SALINA            38.88N 97.65W
06/19/2018  M54 MPH          SALINE             KS   MESONET

            MESONET STATION K5SLN, 4 NNW SALINA.

&&
Local storm report, Jun 19, 11:45 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1145 PM CDT TUE JUN 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1142 PM     TSTM WND GST     HOISINGTON              38.52N 98.78W
06/19/2018  E60 MPH          BARTON             KS   TRAINED SPOTTER

&&

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 7:49 PM CDTSpecial Weather StatementICTRussell41 min
Jun 19, 8:34 PM CDTSpecial Weather StatementICTLincoln26 min
Jun 19, 9:01 PM CDTSpecial Weather StatementICTLincoln29 min
Jun 19, 9:19 PM CDTSpecial Weather StatementICTLincoln, Saline41 min
Jun 19, 9:25 PM CDTSevere Thunderstorm WarningICTEllsworth, Lincoln, Saline53 min
Jun 19, 11:01 PM CDTSevere Thunderstorm WarningICTBarton, Russell74 min
Jun 20, 12:21 AM CDTSpecial Weather StatementICTReno39 min
Jun 20, 12:48 AM CDTSpecial Weather StatementICTMcPherson, Saline42 min
Jun 20, 1:17 AM CDTSpecial Weather StatementICTHarvey, Reno43 min
Jun 20, 1:25 AM CDTSpecial Weather StatementICTMcPherson, Marion, Saline35 min
Jun 20, 2:01 AM CDTSpecial Weather StatementICTButler, Chase, Harvey, Marion, Sedgwick29 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.